Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 28, 2011, 5:00 PM EDT for Russell County, Wise County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2011, 5:00 PM EDT (21:00 UTC)
- Expired
- Jun 28, 2011, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Russell County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904
WGUS54 KMRX 282100
FFWMRX
VAC167-195-290000-
/O.NEW.KMRX.FF.W.0018.110628T2100Z-110629T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT TUE JUN 28 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 800 PM EDT
* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST. PAUL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3705 8209 3679 8226 3686 8240 3688 8241
3688 8246 3690 8249 3700 8242 3696 8235
3700 8228 3700 8225 3705 8217 3704 8212
3706 8210
$$
MJB1 follow-up statement
350
WGUS74 KMRX 282159
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT TUE JUN 28 2011
VAC167-195-290000-
/O.CON.KMRX.FF.W.0018.000000T0000Z-110629T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL VA-WISE VA-
559 PM EDT TUE JUN 28 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR WISE
AND RUSSELL COUNTIES...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE
WARNED AREA.
THE MAIN BAND OF THUNDERSTORMS IS EXITING THE WARNED AREA.
HOWEVER...ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE
THROUGH THE AREA THOUGH 8 PM. THUNDERSTORMS HAVE PRODUCED THREE TO
FOUR AND A HALF INCHES OF RAIN WITH AN ADDITIONAL INCH POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3705 8209 3679 8226 3686 8240 3688 8241
3688 8246 3690 8249 3700 8242 3696 8235
3700 8228 3700 8225 3705 8217 3704 8212
3706 8210
$$
MJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:36 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 28, 2:36 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 236 PM EDT TUE JUN 28 2011 .SHORT TERM...(TONIGHT AND WEDNESDAY)...CURRENT SURFACE ANALYSIS DEPICTS SURFACE BOUNDARY STRETCHING NORTHEAST TO SOUTHWEST JUST SOUTHEAST OF THE OHIO RIVER VALLEY. OPERATIONAL MODELS AND SREF CONTINUE TO INSIST THAT BOUNDARY WILL PUSH WELL SOUTH OF THE AREA BY TOMORROW MORNING...USHERING IN SIGNIFICANTLY DRIER AIR MASS. HAVE CONTINUED TO GRADATE POPS FROM NORTH TO SOUTH EARLY TONIGHT TO ACCOUNT FOR EXPECTED TIMING OF FRONTAL PASSAGE. SURFACE HIGH PRESSURE BUILDS INTO THE AREA TOMORROW. FOR TEMPS...GENERALLY FAVORED SLIGHTLY COOLER MAV GUIDANCE TONIGHT...AND A BLEND OF MET/MAV GUIDANCE TOMORROW. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... A LARGE HIGH PRESSURE RIDGE WILL BE THE DOMINANT WEATHER FEATURE THROUGH THE END OF THE WEEK. THE MIDLEVEL RIDGE WILL BE CENTERED OVER THE OZARKS THURSDAY...SHIFTING SLIGHTLY EASTWARD TO WEST TN FRIDAY. THE NAM SHOWS A WEAK TROUGH DROPPING SOUTH ACROSS THE AREA ON FRIDAY. WILL KEEP FRIDAY DRY HOWEVER AS THE GFS HAS THE RIDGE POSITIONED FARTHER EAST WITH THE TROUGH PASSING WELL EAST. TEMPS WILL BE ABOVE NORMAL EACH DAY UNDER THE RIDGE...BUT WILL UNDERCUT GFS MOS TEMPS WHICH ARE ON THE HIGH END OF THE ENSEMBLE MOS MEMBERS. ENSEMBLE MOS MEAN TEMPS WILL BE PREFERRED. 06Z GFS AND 00Z ECMWF SHOW THE RIDGE WEAKENING ON SUNDAY...BUT THE 12Z GFS SHOWS THE RIDGE HOLDING IN PLACE. WILL CONTINUE THE PREVIOUS FORECAST OF SLIGHT CHANCE POPS. BETTER PRECIP CHANCES COME MONDAY AND TUESDAY AS THE RIDGE SHOULD LOSE ITS GRIP BY THEN. GFS ENSEMBLE MEMBERS ARE IN BETTER AGREEMENT SHOWING PRECIP AND A BROAD GREAT LAKES TROUGH FOR THESE PERIODS...AND WILL HAVE CHANCE POPS GOING BOTH DAYS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 67 91 64 92 65 / 30 10 0 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 89 62 89 63 / 20 10 0 0 0 OAK RIDGE, TN 65 88 61 89 62 / 20 10 0 0 0 TRI CITIES AIRPORT, TN 60 85 54 86 56 / 20 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/DGS
Hazardous weather outlook, Jun 28, 4:37 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 437 AM EDT TUE JUN 28 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 437 AM EDT TUE JUN 28 2011 /337 AM CDT TUE JUN 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION TODAY. A FEW OF THESE STORMS MAY BECOME SEVERE... WITH THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 28, 2:22 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT TUE JUN 28 2011 VAZ002-006-281900- RUSSELL VA-WISE VA- 222 PM EDT TUE JUN 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE AND RUSSELL COUNTIES UNTIL 300 PM EDT... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF DAVENPORT TO 12 MILES EAST OF WISE...AND MOVING EAST AT 35 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... CLEVELAND AROUND 235 PM EDT. LEBANON AND DYE AROUND 245 PM EDT. ROSEDALE AND HONAKER AROUND 255 PM EDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Jun 28, 3:00 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT TUE JUN 28 2011 VAZ006-008-282000- RUSSELL VA-WASHINGTON VA- 300 PM EDT TUE JUN 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND RUSSELL COUNTIES UNTIL 400 PM EDT... AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAVEN TO 13 MILES SOUTHWEST OF CLEVELAND...AND MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON... CLEVELAND...CASTLEWOOD...HONAKER...ROSEDALE AND HANSONVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Jun 28, 3:33 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 333 PM EDT TUE JUN 28 2011 VAZ002-005-006-008-282030- RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 333 PM EDT TUE JUN 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 430 PM EDT... AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF WISE...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ST. PAUL... COLLINGWOOD...CASTLEWOOD AND HANSONVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Special weather statement, Jun 28, 4:29 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 429 PM EDT TUE JUN 28 2011 VAZ002-005-006-008-282130- RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 429 PM EDT TUE JUN 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WISE... WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 530 PM EDT... AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS. THE STRONGEST WAS LOCATED 8 MILES SOUTHWEST OF CLEVELAND...OR 11 MILES WEST OF LEBANON...MOVING EAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH ANY OF THE STORMS. LOCATIONS NEAR THE PATH OF THE STRONGEST STORM INCLUDE...LEBANON...ABINGDON...BRISTOL VA...CLEVELAND...COLLINGWOOD...HANSONVILLE...HILANDER PARK...HOLSTON...BENHAMS...ROSEDALE...HONAKER...LINDELL...EMORY-MEADOW VIEW...DYE...GLADE SPRING...DAMASCUS AND KONNAROCK. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:23 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, Wise | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.